Virginia, 2016Damaging Wind in Virginia, September 29, 2016
September 29, 2016 · NWS LWX · 1 event in 1 county or zone
A few gusty showers and isolated thunderstorms developed due to an upper-level low nearby along with a stationary boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few gusty showers and isolated thunderstorms developed due to an upper-level low nearby along with a stationary boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 1:25 PM EST, 45 minutes earlier.
Area forecast discussion, Sep 29, 1:25 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT Thu Sep 29 2016
.SYNOPSIS...
Upper level low pressure will rotate over Kentucky through Friday
before lifting north towards Michigan over the weekend.
Persistent onshore flow and periods of heavy rain will occur
across the Mid-Atlantic through Friday. The low is forecast to
track to the northeast early next week. High pressure will build
into the area during the first part of the new week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A PNS was issued around 11 am with 30+ hour rainfall totals which have
been fairly impressive...but in most cases (not all) the rain has
fallen over a long enough time and into dry ground/low stream
levels that flood problems have been minimal.
The IAD and DOV VWP's continue to Low level easterly flow of 30
knots. Yesterday I thought this would prove to be a big problem
for the eastern slopes of the mountains. So far this has not
materialized. A possible reason may be the convection off the
Delmarva which to some degree is blocking the heavier rainfall
from reaching the western side of the Bay. Despite this there is
still a potential that a band of heavy rainfall could set up over
one particular area. Hence the flash flood watch will remain in
effect overnight.
SPC continues to have the extreme southern portion of CWA in a
marginal risk.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Beginning Friday the upper level low will gradually retrograde
and move north as it begins to weaken. Rain rates are expected to
gradually become less intense as activity becomes more scattered
through the day.
Gradual drying trend continues into Saturday...as the upper low
continues to weaken and drift northward. While not a washout by
any means...scattered shower activity will remain possible.
Temperatures should climb back into the low/mid 70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Influence of upper-level low finally begins to diminish late in
the weekend into early next week as it passes by to our north and
moves out to sea...while high pressure builds into the area in its
wake. Most of Sunday appears dry...aside from some possible
lingering early morning showers.
Remaining dry with temperatures near climatology as high pressure
remains over the area through early next week.
This is a week away...but the word "Matthew" may be on everyone's
minds next Tue or Wed. This is currently well south of Puerto Rico
but is forecast to make a northward turn and be positioned between
Cuba and Turks and Caicos in the first part of next week. GFS and
Euro have very different solutions on location and timing but one
solution has this along the Mid Atlantic coast during the middle
of next week. But the middle of next week is along way away.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper level low will continue to impact the area through
Friday...bringing periods of IFR/LIFR to all the terminals. Low
ceilings are possible through Friday night with persists onshore
flow.
Gradual improvement Saturday...with a return to VFR by Sunday.
&&
.MARINE...
Solid SCA for all waters for the remainder of the afternoon and
tonight. SCA has been extended through Friday afternoon. Gradient
should begin to relax by later Friday evening...with SCA winds
becoming less likely Saturday into the Weekend.
&&
.TIDES/COASTAL FLOODING...
Anomalies running around 1.5 feet. A coastal flood advisory is in
effect for western shore of Chesapeake Bay/Tidal Potomac through
Friday morning. This may need to be extended.
Water levels will continue to be an issue through at least
Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
Coastal Flood Advisory until noon EDT Friday for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-016>018-501>508.
Coastal Flood Advisory until 10 AM EDT Friday for MDZ011-016.
Coastal Flood Advisory until 8 AM EDT Friday for MDZ014-017-
018.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
036>040-050>057-501-502-505>508.
Coastal Flood Advisory until 10 AM EDT Friday for VAZ057.
Coastal Flood Advisory until noon EDT Friday for VAZ054.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory until 7 PM EDT Friday for ANZ530>543.
&&
PRODUCTS...WOODY!Hazardous weather outlook, Sep 29, 1:56 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT THU SEP 29 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
256 PM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COASTAL FLOOD WARNING IS IN EFFECT FOR SAINT MARYS COUNTY FOR
MODERATE FLOODING AROUND HIGH TIDE.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COASTAL FLOOD WARNING CONTINUES FOR SAINT MARYS COUNTY UNTIL 6
PM FRIDAY. A THREAT MODERATE COASTAL FLOODING MAY PERSIST THROUGH
SATURDAY.
THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301900-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
256 PM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA EXCEPT THE SOUTHERN
ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 11:29 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM TSTM WND DMG 2 S PORT TOBACCO VILLAG 38.48N 77.02W
09/28/2016 CHARLES MD PUBLIC
MULTIPLE TREES SNAPPED AND UPROOTED.
&&
EVENT NUMBER LWX1604902
STRONGLocal storm report, Sep 29, 11:31 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND DMG 1 NW LOVETTSVILLE 39.29N 77.66W
09/28/2016 LOUDOUN VA PUBLIC
2 LARGE TREES HAD LARGE BRANCHES SNAPPED.
&&
EVENT NUMBER LWX1604903
STRONGLocal storm report, Sep 29, 11:54 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM FLOOD PUMPHREY 39.22N 76.64W
09/29/2016 ANNE ARUNDEL MD DEPT OF HIGHWAYS
BALTIMORE ANNAPOLIS BLVD IS FLOODED AND CLOSED AT
NURSERY ROAD.
&&
EVENT NUMBER LWX1604904
JELocal storm report, Sep 29, 1:14 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 1 S SPRING VALLEY 38.32N 77.46W
09/29/2016 STAFFORD VA BROADCAST MEDIA
RIVER ROAD CLOSED THROUGH ST. CLAIR BROOKS PARK DUE TO
FLOOD DEBRIS
&&
EVENT NUMBER LWX1604905
KLWLocal storm report, Sep 29, 1:17 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 1 ESE SPRING VALLEY 38.33N 77.45W
09/29/2016 STAFFORD VA BROADCAST MEDIA
HARRELL ROAD CLOSED AT CLAIBORNE RUN FOR WATER A FEW
FEET DEEP COVERING THE ROAD
&&
EVENT NUMBER LWX1604906
KLWThunderstorm Wind, Shenandoah
- When
- September 29, 2:10 PM EST
- Where
- Shenandoah County, 1.91 mi SSE of Saumsville
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.904, -78.488
A tree fell onto a pickup truck. One fatality was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Delaware, September 29 to 30, 2016124 events
- Flash Flooding in Michigan, September 29, 2016$2.0 million · 3 events
- Flooding and Heavy Rain in Virginia, September 29 to 30, 2016$25,000 · 9 events
- Hail and Damaging Winds in West Virginia, September 29, 2016$14,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Virginia, September 29, 201619 events
- Hail and Damaging Winds in Virginia, September 29, 2016$12,000 · 1.25 in hail · 14 events
- Hail and Damaging Wind in West Virginia, September 29, 2016$1,000 · 1.75 in hail · 9 events
- Lightning Strike in Florida, September 29, 20161 injured · 1 event
- Hail and Damaging Winds in North Carolina, September 29, 2016$5,000 · 1.75 in hail · 6 events
- Hail in North Carolina, September 29, 20161 in hail · 6 events
- Flash Flood and Flood in Maryland, September 29 to 30, 20165 events
- Coastal Flood and Heavy Rain in New Jersey, September 29 to 30, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659699.